Medications can make the skin abnormally sensitive to sunlight, this is called photosensitivity. Chemotherapy, regardless of how it is administered, and other types of medications (ex: antibiotics) can lead to photosensitivity and dehydration.
The following are examples of chemotherapy medications that can cause or worsen photosensitivity: methotrexate, fluorouracil (5-FU and capecitabine), dacarbazine, vinblastine, vemurafenib, doxorubicin, erlotinib, panitumumab
Other medications that can cause photosensitivity include the following: several antibiotics/antivirals, antihistamines, anti-nausea medications, heart medications, diabetic drugs, and pain medications.
To find out if your medications are associated with photosensitivity, contact your pharmacist or physician.
Additional factors related to cancer may cause or worsen photosensitivity, including baldness or radiation treatments. To safely enjoy the summer months, please follow these tips:
- Limit sun exposure from 10 a.m. – 4 p.m., when the sun’s rays are the most intense. Schedule outdoor activities for earlier or later in the day and spend as much time in the shade as possible.
- Use a broad spectrum (SPF 30 or higher) mineral based sunscreen that contains zinc or titanium. Reapply the sunscreen over exposed areas at least every two hours
- Use lip balm that contains a sunscreen
- If you are receiving radiation, protect the area being treated with dark and tightly woven fabrics, which block more sun than thin and light loosely woven fabrics.
- Wear sunglasses and a hat with a broad brim.
- Drink fluids before you get thirsty (8 glasses per day, even more if out in the sun)
- Drink cold fluids to quench thirst and cool you down; drink room-temperature fluids if you are on certain chemotherapy (ex: oxaliplatin) that might make your body intolerant to cold
- Chew on ice chips
- Avoid beverages that contain alcohol or caffeine
- Cancer and the Summer Months: American Society of Clinical Oncology